Texas, 2023

Flash Flood in Texas, June 4, 2023

June 4, 2023 · NWS EWX · 1 event in 1 county or zone

An area of thunderstorms developed along an old outflow boundary over the Southern Edwards Plateau. These storms moved toward the south and produced locally heavy rainfall that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An area of thunderstorms developed along an old outflow boundary over the Southern Edwards Plateau. These storms moved toward the south and produced locally heavy rainfall that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 4, 1:32 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 4, 1:32 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
232 PM CDT Sun Jun 4 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Monday night)
Issued at 232 PM CDT Sun Jun 4 2023

There is a narrow band of elevated light rain showers moving into
the I35 corridor at the present time. Another area of more surface
based activity is developing along an old boundary west of San
Antonio where temperatures have warmed into the lower 80s. For the
remainder of the day expect the areas south of I-10 to initially
have the best chances for deeper convection. Things behind the
elevated showers near the I35 corridor to the west look stable on
satellite. Temperatures in the Hill Country remain in the lower to
middle 70s behind this with some high clouds continuing and this
should keep things fairly stable for at least a few more hours. Will
have to monitor things closely to see if there is any
destabilization there for more robust surface based convection.
Where temperatures are in the 80s, instability values will be high
enough to warrant a strong storm or two with perhaps some marginal
hail and wind gusts. A marginal risk for severe storms is in the
latest Day 1 outlook for much of the area. The other main hazard
with any stronger cell will be the threat for locally heavy rainfall
that could lead to minor flash flooding especially for areas that
received some prior heavy rainfall.

Think most of the activity today and this evening should primarily
be diurnally driven with most of the activity dying off by 9-10 pm.
Latest runs of the HRRR do show some redevelopment over portions of
the Hill Country after midnight with a weak impulse. Will show a 20
PoP there in the overnight period to account for that. Lows tonight
will be in the 60s with some lower 60s in the Hill Country.

Another round of scattered showers and thunderstorms can be expected
on Monday. Latest Day 2 outlook keeps us in general thunder. Locally
heavy rainfall will be the main threat tomorrow. Highs will be in
the 80s. Most locations will stay dry tomorrow night with lows back
in the 60s with some possible near 70 degree readings near the Rio
Grande.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 232 PM CDT Sun Jun 4 2023

South-Central Texas will remain under a northwesterly flow aloft
with upper level ridging centered just to our west from Northern
Mexico into West Texas while broad troughing continues to focus
across the northern Gulf coast to the Northeast US. With not too
much change, the opportunity for scattered convection is again
expected from Tuesday afternoon into Tuesday evening where some
locally heavy rainfall may be possible. Activity likely is to
decrease through Tuesday night as majority of the model guidance
keeps the activity mainly diurnally driven. Afternoon highs on
Tuesday top out in the mid to upper 80s for most but some areas
along the Rio Grande may get into the low 90s. The overnight low
temperatures will otherwise bottom out in the mid to upper 60s
with again some low 70s possible near the Rio Grande.

The center of the ridge to our west nudges slowly eastward from
Wednesday through the upcoming weekend. This will lead into a
warming trend where slightly above average temperatures are to
develop from late week into the weekend. Peak heat index values
during the afternoons will climb to around or in excess of 100
degrees. While the convective chances and areal coverage should
reduce compared to the start of the week, near normal moisture
levels along with the continued presence of a northwest to west-
northwest flow aloft will still allow for at least some low end
opportunities of rain and storms to remain in the forecast. The
seabreeze along with outflow/activity coming from the Trans Pecos
would likely become the best triggers for any of these low end
probabilities.

&&

.AVIATION...
(18Z TAFS)
Issued at 1205 PM CDT Sun Jun 4 2023

Shower and storm activity has quieted down a bit early this
afternoon, but with scattered activity expected in a few hours,
included the mention of VCTS for a few hours this afternoon. Will
need to monitor and amend for TEMPO groups if confidence increases
of prevailing TSRA. Otherwise, the night time period should settle
down with another chance of scattered showers and storms tomorrow
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  87  67  88 /  30  50  20  40
Austin Bergstrom Intl Airport  65  87  66  87 /  30  50  20  40
New Braunfels Muni Airport     65  86  66  86 /  30  40  20  40
Burnet Muni Airport            64  84  64  85 /  30  50  20  40
Del Rio Intl Airport           68  88  70  91 /  10  20   0  10
Georgetown Muni Airport        65  86  65  86 /  30  50  20  40
Hondo Muni Airport             65  85  66  87 /  20  30  10  30
San Marcos Muni Airport        64  85  65  86 /  30  50  20  40
La Grange - Fayette Regional   67  85  68  85 /  30  50  30  50
San Antonio Intl Airport       66  85  67  87 /  30  40  20  30
Stinson Muni Airport           67  85  67  88 /  20  30  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...Brady
Aviation...29
Hazardous weather outlook, Jun 4, 2:42 AM CST, 13 hours before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
342 AM CDT Sun Jun 4 2023

TXZ171>173-183>194-202>209-217>225-228-051000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
342 AM CDT Sun Jun 4 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.
Scattered thunderstorms are expected today and tonight across
much of South Central Texas. A few storms could approach severe
levels with some hail and strong wind gusts. Slow storm motions
and training of storm cells could lead to heavy rainfall. There
is a Level 1 out of 4 risk for excessive rainfall that could lead
to flooding today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few storms could produce heavy rainfall Monday through Tuesday.
There is a Level 1 out of 4 risk for excessive rainfall that
could lead to flooding during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 4, 1:20 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
220 PM CDT Sun Jun 4 2023

TXZ187-189-205-206-042000-
Comal TX-Bexar TX-Bandera TX-Kendall TX-
220 PM CDT Sun Jun 4 2023

...Strong thunderstorms will impact portions of east central Bandera,
Kendall, northwestern Bexar and west central Comal Counties through
300 PM CDT...

At 220 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flugrath to near Boerne. Movement was
south at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boerne, Canyon Lake, Helotes, Fair Oaks Ranch, Bulverde, Cross
Mountain, Walnut Grove, Guadalupe River State Park, Kendalia,
Smithson Valley, The Dominion, Sisterdale, Kreutzberg, Spring Branch,
Government Canyon State Natural Area, Welfare, Nelson City, Waring,
Leon Springs and Kronkosky State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2995 9842 2983 9831 2947 9880 2969 9881
      2962 9887 2980 9892 2990 9892 3014 9860
      3014 9859
TIME...MOT...LOC 1920Z 348DEG 7KT 3004 9856 2979 9878

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, Jun 4, 1:34 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
234 PM CDT Sun Jun 4 2023

TXZ185-187-203-042000-
Uvalde TX-Real TX-Bandera TX-
234 PM CDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of southwestern
Bandera, northeastern Uvalde and southeastern Real Counties through
300 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Utopia, or 13 miles south of Vanderpool, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vanderpool, Utopia and Concan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2950 9971 2981 9971 2978 9941 2936 9941
TIME...MOT...LOC 1934Z 305DEG 7KT 2956 9948

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

QUIGLEY
Special weather statement, Jun 4, 2:12 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
312 PM CDT Sun Jun 4 2023

TXZ187-189-204-205-042115-
Bexar TX-Medina TX-Bandera TX-Kendall TX-
312 PM CDT Sun Jun 4 2023

...Strong thunderstorms will impact portions of central Medina,
central Bandera, southwestern Kendall and northern Bexar Counties
through 415 PM CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fair Oaks Ranch to Mico to near Tarpley.
Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio, Schertz, Cibolo, Universal City, Live Oak, Boerne,
Selma, Hondo, Castroville, Bandera, Tarpley, San Antonio Int Airport,
Vanderpool, Randolph AFB, Leon Valley, Helotes, Fair Oaks Ranch,
Kirby, Alamo Heights and Windcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2929 9917 2957 9941 2963 9941 2963 9947
      2977 9959 2975 9913 2981 9883 2962 9834
      2955 9828 2954 9825 2955 9826 2956 9824
      2955 9822 2928 9865
TIME...MOT...LOC 2012Z 305DEG 13KT 2973 9863 2952 9896 2967 9935

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, Jun 4, 2:55 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
355 PM CDT Sun Jun 4 2023

TXZ209-042200-
Fayette TX-
355 PM CDT Sun Jun 4 2023

...Strong thunderstorms will impact portions of Fayette County
through 500 PM CDT...

At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Grange to near Weimar. Movement was
northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Grange, Schulenburg, Fayetteville, Round Top, Muldoon, Carmine,
Swiss Alp, Dubina, Rutersville, Warrenton, Engle, Ledbetter, Waldeck,
Plum, Ammannsville, Mullins Prairie, Nechanitz, Freyburg, High Hill
and O'Quinn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2979 9672 2963 9688 2963 9703 2991 9718
      3005 9703 3004 9702 3011 9685 3016 9680
      3014 9677 3015 9671 3017 9669 3015 9668
      3015 9665 3008 9663 2996 9657
TIME...MOT...LOC 2055Z 234DEG 5KT 2999 9689 2978 9678

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, Jun 4, 2:58 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
358 PM CDT Sun Jun 4 2023

TXZ204-219-220-042145-
Frio TX-Atascosa TX-Medina TX-
358 PM CDT Sun Jun 4 2023

...Strong thunderstorms will impact portions of Medina, northern Frio
and northwestern Atascosa Counties through 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mico to near Biry to 6 miles north of
Sabinal. Movement was south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hondo, Devine, Castroville, Lytle, Natalia, Lacoste, Moore, Cliff,
D'Hanis, Noonan, Dunlay, Bigfoot, Biry, Pearson, Yancey, Rio Medina,
Bader, Government Canyon State Natural Area and Three Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2908 9941 2952 9941 2936 9906 2955 9881
      2954 9880 2925 9880 2922 9870 2917 9871
      2891 9895
TIME...MOT...LOC 2058Z 350DEG 13KT 2951 9888 2926 9904 2942 9947

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, Jun 4, 3:32 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
432 PM CDT Sun Jun 4 2023

TXZ185-187-203-204-042215-
Uvalde TX-Medina TX-Real TX-Bandera TX-
432 PM CDT Sun Jun 4 2023

...Strong thunderstorms will impact portions of northwestern Medina,
southwestern Bandera, northeastern Uvalde and southeastern Real
Counties through 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tuff to 9 miles southwest of Tarpley.
Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leakey, Vanderpool, Tarpley, Tuff, Garner State Park, Rio Frio and
Utopia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2978 9940 2940 9902 2940 9964 2982 9992
TIME...MOT...LOC 2132Z 304DEG 12KT 2977 9973 2954 9936

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY

The radar

The Austin/San Antonio radar (KEWX), 92 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bandera

When
June 4, 3:42 PM CST to 5:30 PM CST
Where
Bandera County, 0.6 mi E of Medina Lake to 1.72 mi NNE of Medina Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
29.600, -98.970

Thunderstorms produced heavy rain that led to flash flooding near Lakehills.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113529.